Louisiana, 2008Hail in Louisiana, April 22, 2008
April 22, 2008 · NWS JAN · 1 event in 1 county or zone
A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds. A few also produced very heavy rainfall and flash flooding as they back built and remained over some areas for an extended period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 5:36 PM CST, 35 minutes earlier.
Area forecast discussion, Apr 22, 5:36 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT TUE APR 22 2008
.DISCUSSION...DID A QUICK UPDATE TO EXTEND THE WATCH A LITTLE FARTHER
SOUTH AND EAST. ALSO REMOVED A FEW COUNTIES FROM THE NORTHERN TIER
WHERE THE SEVERE THREAT HAS MOVED SOUTH OF THE AREA. OVERALL...DO NOT
EXPECT THE REMAINING SEVERE THREAT TO LAST MUCH PAST SUNSET. SO
ACTIVITY SHOULD BEGIN TO DECREASE DURING THE NEXT COUPLE OF HOURS.
PREVIOUS DISCUSSION IS ATTACHED FOR THE REMAINDER OF THE FORECAST
PACKAGE...AND AN UPDATED AVIATION DISCUSSION IS BELOW.
&&
.PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...
MCS CONTAINING SVR WEATHER IS STEADILY PROGRESSING SOUTHWARD ACROSS
ERN AR AND NRN MS AND WILL GRADUALLY PUSH THROUGH THE ARKLAMISS
DELTA REGION AS WE GO INTO THE EARLY EVNG HOURS. IN ADDITION...SVR
TSTMS ARE DEVELOPING AHEAD OF THE MCS. HAVE CONTINUED TO GO WELL
ABOVE MAV GUIDANCE POPS GIVEN EXPECTED ARRIVAL OF MCS AND
ANTICIPATION OF HIGH PRECIP COVERAGE. GIVEN DEGREE OF DRY AIR IN MID
LEVELS...EXPECT THAT COLD POOL GENERATION COUPLED WITH NWRLY DEEP
LAYER SHEAR VECTORS IN ABSENCE OF STRONG LOW-LEVEL JET WILL ALLOW
FOR CONTINUED SOUTHWARD PROPAGATION OF THE SYSTEM. HOWEVER...MODELS
SUGGEST THAT THE LOW-LEVEL THETAE RIDGE AND FLOW WILL INCREASE OVER
CNTRL LA LATER THIS AFTN/EARLY EVENING AND THAT COULD CAUSE THE
SYSTEM TO HANG UP AND POSSIBLY ANCHOR OVER WRN PORTIONS OF THE
FORECAST AREA POSSIBLY RESULTING IN LOCALLY EXCESSIVE RAINFALL. WILL
KEEP A CLOSE EYE ON THESE TRENDS.
OVER ERN MS...BELIEVE DRY AIR WILL CONTINUE TO BE TOO MUCH TO
OVERCOME AND HAVE INDICATED A SHARP DROP-OFF IN POPS THERE. WITH
LOSS OF DAYTIME HEATING...EXPECT MOST CONVECTION TO DIMINISH BELOW
SVR LIMITS AS TSTM COVERAGE DROPS OFF QUICKLY. THE EXCEPTION TO THIS
THINKING MAY OCCUR WHERE THE MCS IS ABLE TO ANCHOR AT NOSE OF THE
AFOREMENTIONED THETAE RIDGE.
FOR WEDNESDAY INTO WEDNESDAY EVENING...THE PATTERN GENERALLY REMAINS
THE SAME WITH BEST INSTABILITY AND MOISTURE WEST OF INTERSTATE 55 IN
NW FLOW ALOFT. MODELS DO NOT APPEAR TO DEPICT AS MUCH DISTURBED
WEATHER HOWEVER SO WILL KEEP POPS LOWER PER 12Z MAV GUIDANCE FOR
NOW. /EC/
THURSDAY THROUGH TUESDAY. USED A BLEND OF ENSEMBLES AND MAV.
INCREASED THE POPS...LOOKS LIKE THE AREA WILL BE WET OVER THE
WEEKEND. THERE ARE A FEW DIFFERENCES IN THE MODELS...BUT RAIN
CHANCES LOOKED GOOD ON THE GFS AND EUROPEAN. TEMPERATURES WERE
GOOD...STUCK WITH THE MAV.
MODELS AGREE A SHORTWAVE WILL SWING ACROSS THE CENTRAL PLAINS ON
THURSDAY. AS THE TROUGH AXIS SWINGS THROUGH THE CWA...A FEW SHOWERS
AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE NORTHERN ZONES.
THE NAM WAS A BIT FASTER...WITH THE RAIN GENERALLY OVER BY 21Z. LEFT
SMALL RAIN CHANCES IN THE NORTHEAST THURSDAY EVENING. THE MODELS
CAME IN GENERALLY DRY EARLY FRIDAY. HOWEVER...THE MODELS DIFFER ON
THE TIMING OF THE FRONT FRIDAY AFTERNOON. LEFT SMALL RAIN CHANCES IN
THROUGH THE DAY. COULD SEE WARM ADVECTION TYPE SHOWERS AHEAD OF THE
BOUNDARY. DEWPOINTS WILL BE BACK INTO THE LOWER AND MID 60S BY THE
AFTERNOON. WILL STICK WITH THE BOUNDARY MOVING IN EARLY SATURDAY AND
QUICKLY MOVING EAST. THE GFS HAS A DEEPENING SURFACE LOW AND UPPER
LOW PULLING A COLD FRONT THROUGH ON SUNDAY. THE EUROPEAN SUGGESTS
THE FIRST BOUNDARY WILL BE MORE SIGNIFICANT. WILL STICK WITH THE
SLOWER GFS AND KEEP THE BETTER RAIN CHANCES IN FOR SUNDAY. MODELS
SUGGEST THE BEST MOISTURE AND INSTABILITY WILL BE OVER THE EASTERN
ZONES SUNDAY. WITH TWO DAYS OF CLOUDS AND RAIN OVER THE WEST...THE
EAST MAY BE MORE FAVORABLE. FOR NOW WILL CONTINUE SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. /07/
&&
.AVIATION...THE POSSIBILITY FOR IFR CONDITIONS DUE TO CONVECTION
WILL CONTINUE TO BE POSSIBLE FOR JAN...AND POSSIBLY GTR. MOST OF THE
ACTIVITY HAS MOVED SOUTH OF GLH AND GWO. THIS ACTIVITY IS EXPECTED
TO BEGIN TO DIMINISH AS WE GO THROUGH THE NEXT COUPLE OF HOURS. THIS
WILL LEAVE THE AREA QUIET DURING THE OVERNIGHT HOURS WITH SKIES
BEGINNING TO CLEAR. HOWEVER...THERE WILL EXIST A POTENTIAL FOR FOG
TO BRING IFR TO LIFR FLIGHT CATEGORIES TO MOST SITES DURING THE
EARLY MORNING HOURS. THIS SHOULD LIFT SHORTLY AFTER SUNRISE...AND
SHOULD LEAVE VFR FLIGHT CATEGORIES PREVAILING THROUGH THE REMAINDER
OF THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 59 85 61 80 / 51 16 10 32
MERIDIAN 57 85 59 80 / 44 7 5 27
VICKSBURG 62 85 64 80 / 37 26 16 33
HATTIESBURG 60 85 62 82 / 21 19 11 11
NATCHEZ 63 83 63 82 / 18 37 24 16
GREENVILLE 60 85 64 77 / 32 24 27 55
GREENWOOD 59 86 63 77 / 35 14 15 55
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
14/BB
Hazardous weather outlook, Apr 22, 1:55 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE APR 22 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
255 PM CDT TUE APR 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
WESTERN MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST ARKANSAS
THIS AFTERNOON AND EVENING. THE MAIN RISK OF SEVERE WEATHER WILL BE
ALONG AND WEST OF A LINE FROM WINONA TO MONTICELLO. HAIL TO QUARTER
SIZE AND DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY RISK WITH
SEVERE STORMS...ALTHOUGH THE MOST INTENSE STORMS COULD PRODUCE GOLF
BALL SIZED HAIL AND WIND GUSTS OF 70 TO 80 MPH.
A BAND OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
ARKANSAS TO FAR NORTHWEST MISSISSIPPI AT MID AFTERNOON. THIS
ACTIVITY WILL CONTINUE TO MOVE SOUTH ACROSS NORTHERN MISSISSIPPI AND
SOUTHEAST ARKANSAS INTO THE EARLY EVENING HOURS. THE ATMOSPHERE
AHEAD OF THIS COMPLEX OF STORMS IS VERY UNSTABLE...AND WILL SUPPORT
THE ACTIVITY REMAINING STRONG TO SEVERE. THE MOST INTENSE ACTIVITY
SHOULD BE ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR WHERE THE AIR
IS MOST UNSTABLE. OTHER SCATTERED STRONG TO SEVERE STORMS MAY ALSO
DEVELOP AHEAD OF THE STORMS ACROSS MUCH OF NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND WESTERN MISSISSIPPI IN THE MOIST AND UNSTABLE
AIR ALREADY IN PLACE.
WHILE THE ACTIVITY WILL DIMINISH AFTER SUNSET...A FEW STRONG TO
SEVERE STORMS MAY BE POSSIBLE THROUGH THE NIGHT...MAINLY OVER
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 55. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE AGAIN ON WEDNESDAY ALONG AND WEST OF INTERSTATE 55.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE INTO TONIGHT. STORMS WILL BE SLOW MOVING AND COULD
DUMP GREATER THAN 2 INCHES OF RAIN IN AN HOUR. THIS COULD LEAD TO
MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS THE
PONDING OF WATER ON AREA ROADS. THIS IS ESPECIALLY A CONCERN ALONG
THE MISSISSIPPI RIVER AND THOSE TRIBUTARIES THAT ARE HIGH OR IN
FLOOD DUE TO BACKWATER. THIS INCLUDES AREAS ALONG THE YAZOO...BIG
SUNFLOWER...AND BLACK RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND EVENING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Special weather statement, Apr 22, 5:06 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT TUE APR 22 2008
MSZ037-230015-
ATTALA-
INCLUDING THE CITY OF...KOSCIUSKO
606 PM CDT TUE APR 22 2008
...STRONG STORMS CONTINUE OVER ATTALA COUNTY...
STRONG THUNDERSTORMS WERE MOVING SOUTHEAST AROUND 20 MPH ACROSS
CENTRAL ATTALA COUNTY. FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO
40 MPH AND SMALL HAIL WILL BE LIKELY. TORRENTIAL RAINS MAY BRIEFLY CAUSE
MINOR FLOODING IN LOW LYING AREAS. THE STORMS WILL CONTINUE TO MOVE
EAST ACROSS THE COUNTY THROUGH 7 PM.
7
Local storm report, Apr 22, 5:19 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 4 SE EDINBURG 32.75N 89.30W
04/22/2008 E1.00 INCH NESHOBA MS LAW ENFORCEMENT
DIME TO QUARTER SIZED HAIL IN THE HOPE COMMUNITY.
REPORTED BY NESHOBA COUNTY 911.
&&
GERARDLocal storm report, Apr 22, 5:21 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 3 NNE BLACK HAWK 33.37N 89.99W
04/22/2008 CARROLL MS LAW ENFORCEMENT
TREES DOWN ACROSS HWY 17
&&
GERARDSpecial weather statement, Apr 22, 5:30 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT TUE APR 22 2008
MSZ043-230130-
MADISON MS-
INCLUDING THE CITIES OF...RIDGELAND...MADISON...CANTON
630 PM CDT TUE APR 22 2008
...STRONG THUNDERSTORM CONTINUES OVER NORTHWEST MADISON COUNTY...
A STRONG THUNDERSTORM WAS MOVING EAST ACROSS MADISON COUNTY AROUND 20
MPH. THE STORM WAS LOCATED NEAR FARMHAVEN. FREQUENT LIGHTNING...WIND
GUSTS TO 40 MPH AND SMALL HAIL WILL BE LIKELY. THE STORM WILL
CONTINUE TO MOVE EAST ACROSS RURAL MADISON COUNTY THROUGH 730 PM.
7
Local storm report, Apr 22, 5:40 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 4 WSW SNYDER 33.27N 91.69W
04/22/2008 ASHLEY AR EMERGENCY MNGR
TREE DOWN ACROSS ROAD AND HAIL OF UNKNOWN SIZE AT MIST
COMMUNITY. REPORT THAT SOME HAIL DAMAGE OCCURRED.
&&
GERARDLocal storm report, Apr 22, 5:46 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 4 W EDINBURG 32.80N 89.40W
04/22/2008 E0.75 INCH LEAKE MS EMERGENCY MNGR
&&
GERARDHail, East Carroll
- When
- April 22, 6:11 PM CST to 6:25 PM CST
- Where
- East Carroll County, 0.9 mi W of Atherton to 1.76 mi ESE of Transylvania
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.699, -91.186
Penny sized hail lasted for about 15 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, April 22, 2008$1.0 million · 1.75 in hail · 14 events
- Flash Flooding and Hail in Missouri, April 22 to 23, 2008$51,000 · 1.75 in hail · 68 events
- Flash Flood and Hail in Arkansas, April 22, 2008$215,000 · 1 in hail · 23 events
- Hail in Arkansas, April 22, 2008$215,000 · 1.75 in hail · 2 events
- Flash Flood and Hail in Arkansas, April 22, 2008$125,000 · 2 in hail · 10 events
- Lightning Strike in Minnesota, April 22, 20083 injured · 1 event
- Hail and Damaging Winds in Mississippi, April 22, 2008$20,000 · 1.25 in hail · 9 events
- Hail in Iowa, April 22, 2008$13,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, April 22, 2008$13,000 · 1 in hail · 9 events
- Flood and Hail in Missouri, April 22 to 23, 20081.5 in hail · 13 events
- Hail in Missouri, April 22, 20081 in hail · 13 events
- Flash Flood and Hail in Oklahoma, April 22, 2008$5,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 98666.